This page has information about how you can avoid, recognise and respond to crystal overdose.
Crystal methamphetamine belongs to a category of drugs called stimulants. Stimulants are a class of drugs that speed up the messages between the brain and the body. They can make a person feel more awake, alert, confident or energetic. Overdose on crystal may present with both physical and mental effects.
Avoiding a crystal overdose
- Start low: Strength of crystal varies. Start with a small dose and see how it feels. Make sure you wait to feel any effects before taking more.
- Reduce doses over time: Remember that crystal is a drug that stays in the system for a long time. The effect of doses can add up. You should decrease your dose every time you dose.
- Don’t mix: The way drugs interact with each other can be unpredictable. Avoid mixing and if you are mixing exercise caution.
- Eat and stay hydrated: Eating beforehand and sipping water while you are using helps.
- Rest: Give your body a chance to rest and take regular breaks.
What are the signs of a crystal overdose?
Crystal overdose can be different for different people.
Physical symptoms include:
- Racing pulse
- Sweating and body chills
- A person may become very hot
- Excessive thirst
- Breathing difficulties
- Nausea or vomiting
- Chest pain with pounding heart
- Seizures or fits (unconscious with jerky muscle spasms or muscle stiffness)
- Stroke (headache, loss of balance, difficulty speaking, numbness or partial paralysis)
Mental symptoms include:
- Anxiety and fearfulness
- Psychosis where your thoughts and emotions are so impaired that you lose contact with reality. These can mean you see, hear or sense things that aren’t there, and this can create paranoia and irrational responses
Responding to a crystal overdose
Call 000 immediately if you or someone else experiences overdose symptoms. Call 000 if they are
- Physically ill,
- If they have lost consciousness
- If they are having a seizure
- If they experience extreme anxiety and they can’t calm down
- If they are a danger to themselves or others
When you call 000 ask for an ambulance. A control centre assistant will ask you a standard set of questions. Answer their questions in a calm and clear manner. Giving them as much information as you can. Tell them where you are and what the person has taken. Once you have answered all questions, stay on the phone and do what they tell you.
If the person is unresponsive or unconscious an ambulance operator may ask you to put them into the recovery position.
Calling for an ambulance can be stressful. For different reasons people may not want to call for help. They might fear legal or financial trouble. Remember ambulance officers are here to help, not to judge or get you into trouble. If someone is having an overdose, there is a big risk to their health and their life. You should always call an ambulance in this situation. You can read more about what you can expect when calling for an ambulance here.
There’s more information and resources about crystal here. For more information about how to respond in the event of a mental health crisis, Information on this page was taken from NUAA’s webpage on stimulant overdose
Also in this section…
- Party and Play Peer Chat
- Party and Play Self-Reflection Resources
- Party and Play Drug Info
- Mixing Drugs and Safety
- Preparing for Party and Play
- Knowing your limits
- Injecting, shafting, smoking or snorting
- Sexual Health
- Hep C Prevention Testing & Treatment
- GHB Overdose
- Party and Play Emergencies
- Caring for each other
- Calling an ambulance
- Hook ups and safety
- Ensuring consent
- Responding to sexual assault
- Support for sexual assault